Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS St. Louis, MO

April 9, 2001Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 9, 2001, 8:59 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 8:59 PM CDT (01:59 UTC)
Expired
Apr 9, 2001, 9:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:04 PM CDTHail 1.25Bland, MO
Apr 9, 9:05 PM CDTThunderstorm Wind 52 ESwiss, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2364 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KLSX 100202
SVRSTL
MOC055-071-073-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  WESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO SEVERE THUNDERSTORMS.  ONE WAS 10 MILES SOUTH OF OWENSVILLE...
  THE SECOND WAS 10 MILES SOUTH OF HERMANN.  MOVEMENT OF THESE STORMS
  WERE NORTHEAST AT 40 MPH.

* LOCATIONS IN THE PATH...
  OWENSVILLE
  GERALD
  ROSEBUD
  NEW HAVEN
  BEAUFORT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3816 9172 3804 9156 3822 9110 3867 9154

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:40 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 9, 3:40 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON APR 9 2001

ACTIVE PD BEGINS TNGT.  WHILE ALL THE MDLS DIFFERING ON SOME OF THE
DETAILS...THEY ARE ALL CONVERGING ON A SIMILAR SOLN WITH WDSPRD
TSTRMS TNGT.  EXACT MODE OF CONVECTIVE INITITATION IS THE GREATEST
UNCERTAINTY ATTM.  PRESENT THOUGHTS ARE INITIAL DVLPMNT WL OCCUR NR
SFC LOW AND ALG WRM FNT FM SE IA INTO NRN IL.  OTHER AREA ATTM
APPEARS TO BE IN ADVANCE OF THE CDFNT FM WEST OF SZL TWDS IRK WHERE
CU FIELD IS EXPANDING AND STLT SHWG SOME VERTICAL GROWTH.  BLV
THINGS WL REALLY BLOW-UP IN THE 23-03Z TIME FRAME WHEN MOIST PLUME
ADVECTING NEWD FROM THE SOPLNS MOVS INTO THE AREA...LLJ BACKS A LTL
MORE AND INTENSIFIES AND LRG SCALE UVV INCRSS IN ASSOCN WITH PLAINS
SHRTWV.  PWS FCST TO INCRS TO NRLY 1.5 IN LATER TNGT WITH K INDICES
IN THE LM30S IN ASSOCN WITH MID LVL MOIST PLUME...SIGNALLING GOOD
PCPN EFFICIENCY WITH CNVCTV CELLS.  THE ETA FOR 3 CONSECUTIVE RUNS
HAS BEEN GENERATING AN EAST-WEST ORIENTED MESOSCALE BNDRY MOVG INTO
SRN SXNS OF THE CWFA OVERNIGHT WITH THE LLJ IMPINGING AND PROVIDING
STG LIFT ALG ITS WRN FLANK.  AGAIN WHILE THE EXACT LCTN MAY NOT BE
CORRECT...IT IS GIVING A STG SIGNAL FOR A REGENERATIVE EVENT WITH
WEST-EAST TRAINING AND HVY RAFL POTNTL.  IF I HAD TO VENTURE A GUESS
RGT NOW THE PRIME FOCUS WUD SEEM TO LIE BTWN COU-STL AFT MID.
CONSIDERING ABV AND WITH FFG VALUES MOST LCTNS AOB 2 IN/3H WL ISSUE
A FLASH FLOOD WATCH TNGT FOR ALL BUT SRN SXNS. WL KP THE WATCH GOING
THRU TMW MRNG IN THE I-70 COORIDOOR AS THINGS MAY STILL BE GOING
GOOD THRU 15Z OR SO.  BY LATE MRNG THINK THERE WL BE SOME DOWNTIME
BFR LLJ BACKS ARND TO MORE SLY AND THE FOCUS SHIFTS UP ALG AND NORTH
OF THE FNT AND ANY LINGERING RESIDUAL BNDRYS.  THIS WUD BE LATE TUE
AFT INTO TUE NGT.  WL PROBABLY BE SOME HVY RN POTNTL TMW NGT AS
WELL.  AVN ONCE AGAIN RMNS FURTHER SOUTH WITH THE FNT AND HV TENDED
TO COMPROMISE BTWN IT AND THE MORE NRN ETA/NGM WITH BNDRY WAVERING A
BIT NORTH OF I-70.  FINAL ROUNDS OF STRMS ON WED WITH EJECTING UPR
LOW/TROF AND ASSOCD PAC CDFNT/DRLYN.

.STL...FFA TNGT NE MO/WC IL
       FFA TNGT AND TUE MRNG FOR CNTRL/EAST CNTRL MO AND SW IL
GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:26 PM CDTSevere Thunderstorm WarningLSXCallaway49 min
Apr 9, 8:35 PM CDTSevere Thunderstorm WarningLSXCole, Osage40 min
Apr 9, 8:44 PM CDTSevere Thunderstorm WarningLSXFranklin46 min
Apr 9, 8:56 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis49 min
Apr 9, 9:19 PM CDTSevere Thunderstorm WarningLSXWarren41 min
Apr 9, 9:29 PM CDTSevere Thunderstorm WarningLSXPike, Ralls46 min
Apr 9, 9:34 PM CDTSevere Thunderstorm WarningLSXCrawford26 min
Apr 9, 9:35 PM CDTSevere Thunderstorm WarningLSXFranklin40 min
Apr 9, 9:43 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Apr 9, 10:06 PM CDTSevere Thunderstorm WarningLSXJefferson39 min
Apr 9, 10:18 PM CDTTornado WarningLSXWashington42 min
Apr 9, 10:46 PM CDTSevere Thunderstorm WarningLSXJefferson44 min
Apr 10, 1:18 AM CDTSevere Thunderstorm WarningLSXBoone42 min
Apr 10, 1:55 AM CDTSevere Thunderstorm WarningLSXAudrain50 min
Apr 10, 2:29 AM CDTSevere Thunderstorm WarningLSXPike46 min
Apr 10, 4:24 AM CDTSevere Thunderstorm WarningLSXPike36 min
Apr 10, 6:26 PM CDTTornado WarningLSXBoone, Moniteau64 min
Apr 10, 6:56 PM CDTTornado WarningLSXCallaway64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.